Wyoming, 2013Heavy Snow in Wyoming, May 30 to 31, 2013
May 30 to 31, 2013 · NWS RIW · 1 event in 1 county or zone
A persistent, moist, north-northwest flow aloft brought heavy snow to the northern Bighorn Mountains, especially above about 8500 feet. Two day snowfall amounts ranged from 2 to 3 feet in the vicinity of Bald Mountain near US Highway 14A.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent, moist, north-northwest flow aloft brought heavy snow to the northern Bighorn Mountains, especially above about 8500 feet. Two day snowfall amounts ranged from 2 to 3 feet in the vicinity of Bald Mountain near US Highway 14A. The snow toppled trees and caused damage to trailers located at a lodge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 10:36 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, May 29, 10:36 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1136 PM MDT WED MAY 29 2013
.UPDATE...
ADDED 06Z TAF DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 241 PM MDT WED MAY 29 2013/
SHORT TERM...TONIGHT AND THURSDAY
UPPER LOW IS GRADUALLY LIFTING NWD AND APPEARS TO BE JUMPING OVER
THE OWL CREEKS AND REDEVELOPING OVER THE WRN HOT SPRINGS COUNTY.
VERY COOL AND UNSETTLED AROUND THIS LOW WITH THUNDERSTORMS EAST OF
IT AND WIDESPREAD SHOWERS ALL AROUND IT. SNOW CONTINUES IN THE NW
MOUNTAINS WITH BEARTOOTH PASS RECEIVING HEAVY SNOW. PLENTY OF
SNOTELS INDICATING 4-8 INCHES OF SNOW OR MORE AS OF THIS MORNING.
IT WAS CLOSED EARLY TODAY AND REMAINS SO. THE ADVISORY WAS
EXTENDED UNTIL 6 PM FOR THE ABSAROKAS BUT ALLOWED TO EXPIRE FOR
THE TETONS AND YNP. THE UPPER LOW SHOULD CONTINUE TO SLOWLY LIFT
NEWD INTO THURSDAY WITH A SIGNIFICANT SHORTWAVE ROTATING AROUND
THE LOW AND COMING DOWN FROM THE NORTH JUST BEYOND THIS PERIOD.
THE SMALL STREAM FLOOD ADVISORY WAS ALLOWED TO EXPIRE AT 3 PM AS THE
RAIN HAS DECREASED AND THERE HAS BEEN PLENTY OF ELAPSED TIME FOR THE
FLOOD WATERS TO DRAIN INTO THE BIGGER STEM RIVERS. SOME HIGH WATER
AND MUDDY OR WATER FILLED ROADS WILL LIKELY CONTINUE INTO THE
EVENING BUT THE HIGHER THREAT HAS ENDED.
LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
THE AREA OF LOW PRESSURE WILL CONTINUES TO MOVE NORTHEAST ON
THURSDAY EVENING...WITH CONTINUED SHOWER ACTIVITY EXPECTED ACROSS
THE NORTH AND EAST. AS THE SYSTEM CONTINUES...EXPECT WRAP AROUND
MOISTURE TO IMPACT THE NORTHEAST...WITH POTENTIALLY SIGNIFICANT
SNOWFALL ACTIVITY ACROSS THE BIGHORN MOUNTAINS LATE THURSDAY AND
CONTINUING THROUGH FRIDAY EVENING. SHOWER ACTIVITY WILL TAPER OFF BY
SATURDAY MORNING AS THE SYSTEM MOVES FURTHER INTO THE MIDWEST.
AS THE LOW PRESSURE SYSTEM LOSES ITS INFLUENCE OVER THE AREA...A
BUILDING AREA OF HIGH PRESSURE WILL BEGIN TO MOVE INTO THE STATE.
GENERALLY DRY CONDITIONS ANTICIPATED WITH THIS RIDGE OF HIGH
PRESSURE SATURDAY NIGHT AND INTO SUNDAY.
ANOTHER APPROACHING AREA OF LOW PRESSURE WILL MOVE ACROSS
NORTHWESTERN MONTANA BY SUNDAY EVENING...WITH SOME SHOWER ACTIVITY
POSSIBLE TO REACH INTO NORTHWESTERN WYOMING. ASSOCIATED SHOWERS WILL
SPREAD ACROSS NORTHERN WYOMING THROUGH SUNDAY NIGHT. MODELS VARY A
FAIR AMOUNT WITH THIS SYSTEM BY TUESDAY MORNING. THOUGH THEY APPEAR
TO AGREE THAT CORE OF THE LOW PRESSURE WILL STAY NORTH OF
WYOMING...THE DEPTH THAT THE ASSOCIATED TROUGH DIGS REMAINS UP FOR
DEBATE. HOW MUCH THIS SYSTEM DIGS WILL ALTER TEMPERATURES AND
ASSOCIATED SHOWER ACTIVITY. THE GOING FORECAST KEEPS MOST OF THE
PRECIPITATION CONFINED TO THE NORTH...WITH SHOWERS SPREADING ACROSS
THE EAST ON WEDNESDAY AS THE SYSTEM CONTINUES ON ITS EASTWARD
PROGRESSION.
AVIATION.../06Z ISSUANCE/
THE MOUNTAIN SNOW/VALLEY RAIN SHOWERS THROUGH THE PERIOD WILL BE
CONCENTRATED ACROSS THE BIGHORN MOUNTAINS AND NORTHEAST BIG HORN
BASIN AND NORTHERN JOHNSON COUNTY. ISOLATED SHOWER ACTIVITY COULD BE
FOUND AS FAR SOUTH AS ROUGHLY FROM KJAC THROUGH KLND TO KCPR. VERY
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE IN THOSE AREAS MENTIONED
ABOVE. COULD SEE SOME MVFR CEILINGS ACROSS THE FAR WESTERN
VALLEYS...INCLUDING KJAC...THURSDAY MORNING BEFORE LIFTING BY MID TO
LATE MORNING...THEN THE BULK OF THE MVFR/IFR CONDITIONS WILL BE
CONCENTRATED WITH THE PRECIP ACROSS THE BIGHORN MTS AND SURROUNDING
LOWER ELEVATIONS. WINDY WEST TO NORTHWEST WINDS WILL DEVELOP BY
MIDDAY THURSDAY OVER MUCH OF THE REGION...MORE SOUTH TO SOUTHWEST IN
JACKSON HOLE.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECASTS.
FIRE WEATHER...
IT WILL CONTINUE COOL AND UNSETTLED THE NEXT COUPLE DAYS ALONG
WITH AREAS OF STRONG WEST TO NORTHWEST WIND. THE NORTHERN MOUNTAINS
WILL CONTINUE WITH PERIODS OF SNOW ABOVE 8000 TO 9000
FEET...ESPECIALLY THROUGH THIS EVENING AND AGAIN THURSDAY NIGHT AND
FRIDAY. IT WILL BE DRIER IN THE SOUTH WITH GUSTY WEST WINDS. ISOLATED
THUNDERSTORMS WILL CONTINUE THIS EVENING AND RETURN EAST OF THE
DIVIDE ON THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...WM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, May 29, 5:01 PM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
601 PM MDT WED MAY 29 2013
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
601 PM MDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH ABOUT 10 PM.
HEAVY RAIN WILL BE THE MAIN HAZARD. THIS COULD CAUSE LOCALIZED FLASH
FLOODING AND DEBRIS FLOWS...ESPECIALLY ON ANY BURN SCARS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY...SEVERAL INCHES OF ADDITIONAL SNOW IN THE
NORTHERN MOUNTAINS ABOVE 8000 FEET WITH THE MORE SIGNIFICANT AMOUNTS
SHIFTING EAST INTO THE NORTHERN BIGHORN RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.
TEAM RIVERTON
In the hours before
Special weather statement, May 30, 12:40 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
140 AM MDT THU MAY 30 2013
WYZ010-302200-
NORTHEAST JOHNSON COUNTY-
140 AM MDT THU MAY 30 2013
A STRONG LATE SEASON WINTER STORM WILL INCREASE WIND SPEEDS
TODAY OUT OF THE NORTHWEST BY MID DAY OVER NORTHERN JOHNSON
COUNTY. WIND SPEEDS CAN BE EXPECTED TO BLOW STEADY AT 25 TO 35 MPH
WITH GUSTS TO AROUND 45 MPH INTO THIS EVENING.
BRAUN
Special weather statement, May 30, 12:45 AM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
145 AM MDT THU MAY 30 2013
WYZ019-028>030-302200-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
145 AM MDT THU MAY 30 2013
A STRONG LATE SEASON WINTER STORM WILL INCREASE WIND SPEEDS
TODAY OUT OF THE WEST BY MID MORNING OVER MUCH OF SWEETWATER COUNTY.
WIND SPEEDS CAN BE EXPECTED TO BLOW STEADY AT 30 TO 35 MPH WITH GUSTS
BETWEEN 45 AND 50 MPH INTO THIS EVENING.
BRAUN
Heavy Snow, Bighorn Mountains West
- When
- May 30, 1:00 AM MST to May 31, 10:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
A trained spotter reported 36 inches of snow at the High Country Lodge in the Big Horn Mountains. The Bald Mountain SNOTEL at 9380 feet elevation had an estimated 26 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446141.